Florida, 2007

Tornado in Florida, July 22, 2007

July 22, 2007 · NWS JAX · 1 event in 1 county or zone

An unseasonably strong upper level trough over the eastern United States and diffuse surface cold front sparked storms over the forecast area. Convergent bands of convections moved onshore during the late morning hours, and one cell developed a waterspout offshore of Flagler Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An unseasonably strong upper level trough over the eastern United States and diffuse surface cold front sparked storms over the forecast area. Convergent bands of convections moved onshore during the late morning hours, and one cell developed a waterspout offshore of Flagler Beach. The cell moved onshore, as did the waterspout. The EF0 tornado damaged parts of Flagler Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 9:40 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 9:40 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1040 AM EDT SUN JUL 22 2007

.UPDATE...HAVE ELECTED TO ISSUE A FLOOD WATCH FOR THE NORTHEAST
FLORIDA COASTAL COUNTIES...AS WELL AS CLAY AND PUTNAM COUNTIES.
THE BROAD-DIFFUSE COLD FRONT (AND OTHER ASSORTED BOUNDARIES FROM
LAST NIGHT) SHOULD PROVIDE A FOCUSING MECH FOR THE NORTHEASTERLY FLOW
COMING IN OFF THE ATLANTIC...COLD AIR ALOFT (500 MB TEMP -10C) AND A
10 TO 15 KNOT WESTERLY RETURN FLOW ALOFT (ABOVE 13-14 KFT ON THE
KJAX VAD WIND PROFILE) IS A CLEAR DANGER SIGN FOR TRAIN ECHOING
OVER THE COASTAL AREAS OF NORTHEAST FLORIDA. ADDITIONALLY HAVE
ALREADY SEEN SPEED CONVERGENT LINES SETTING UP OVER OUR COASTAL
WATERS AS WELL AS PORTIONS OF DUVAL AND NASSAU COUNTIES EARLY THIS
MORNING AND THAT USUALLY DOES NOT BODE WELL FOR THE AFTERNOON.
BOTTOM LINE HAVE SEEN THIS SEVERAL TIMES BEFORE AND I WOULD RATHER
ISSUE THE WATCH AND BE WRONG THAN SIT ON IT AND BE BEHIND THE
POWER CURVE IF THE TRAIN ECHOING INDEED OCCURS. SANDRIK

.SHORT TERM...AN UNSEASONABLY STRONG UPPER TROUGH BLANKETS THE ERN
U.S. TEMPS AT 500 MB CONTINUE ARND -10C INCREASING CHANCES FOR
LARGE HAIL TSTMS. SATELLITE PICS AND RADAR SHOW AXIS OF A
SHORTWAVE TROUGH STRETCHES THRU OUR GA OFFSHORE WATERS TO CEDAR
KEY. A RIBBON OF PVA IS SPAWNING TSTMS ON THE SE SIDE OF THE AXIS.
MOST STORMS ARE OVER GULF AND ATLANTIC WATERS BUT WILL BEGIN
FILLING IN THE LAND AREAS THIS MORNING. ANOTHER DISTURBANCE (PVA)
CURRENTLY OVER N GA WILL DRIFT SOUTH AFFECTING OUR GA ZONES BY
LATE AFTN. HOWEVER WATER VAPOR SHOWS CONSIDERABLE DRIER AIR AT
MID/HI LEVELS IN ATMOSPHERE AND COVERAGE IS EXPECTED TO BE LOWER
IN THE NORTH PORTION. BEST COVERAGE WILL BE SOUTH OF I-10 WHERE
PWATS ARE HIGHER.

&&

.AVIATION...HEAVY RAINS MOVING INTO JAX AREA WILL LOWER VSBY TO
IFR AND OCCASIONALLY LOWER. VSBY WILL BE MAINLY MVFR. ELSEWHERE
VFR CONDS WILL CONTINUE UNTIL TSTMS AFFECT TAF SITES IN AFTN.

&&

.MARINE...SCEC WILL CONTINUE FOR OFFSHORE WATERS WHERE EAST WINDS
ARE 15 TO 20 KT. SEAS HAVE BEEN BUILDING AND SABSOON TOWER R2 IS
CURRENTLY RUNNING 6 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  66  91  67 /  30   0  10   0
SSI  85  73  85  75 /  30   0  10   0
JAX  87  68  88  70 /  50   0  20  10
SGJ  84  73  84  73 /  60  20  20  20
GNV  86  68  88  69 /  60  20  40  20
OCF  86  69  88  70 /  70  30  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THIS EVENING FOR CLAY-DUVAL-FLAGLER-NASSAU-
     PUTNAM-ST JOHNS.

GA...NONE.
AM...NONE.
&&

SANDRIK/TRABERT/WALKER
Hazardous weather outlook, Jul 22, 9:35 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 AM EDT SUN JUL 22 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1035 AM EDT SUN JUL 22 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTHEAST FLORIDA...
...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

A MOIST LOW LEVEL NORTHEASTERLY FLOW WILL PRODUCE BANDS OF SHOWERS
OR THUNDERSTORMS COMING ONSHORE. THESE SHOWERS WILL BRING HEAVY
RAINFALL AND AN INCREASED RISK OF LOCALIZED FLOODING FOR COUNTIES
NEAR THE COAST OF NORTHEAST FLORIDA. SEE THE FLOOD WATCH FOR MORE
INFORMATION.

AN UNSEASONABLY STRONG UPPER TROUGH...UPPER LEVEL DISTURBANCES...AND
A WEAK STATIONARY FRONT WILL COMBINE TO BRING SCATTERED STRONG TO
SEVERE THUNDERSTORMS TO THE AREA TODAY. THE GREATEST THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE
GREATEST COVERAGE OF STORMS WILL BE SOUTHEAST OF A SAINT SIMONS
ISLAND TO LAKE CITY LINE.

INCREASING NORTHEAST WINDS AND SEAS WILL LEAD TO A MODERATE RISK OF
RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED BY AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL/TRABERT

In the hours before

Local storm report, Jul 22, 10:56 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1156 AM EDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             HARRIETTS BLUFF         30.87N 81.59W
07/22/2007  E0.25 INCH       CAMDEN             GA   PUBLIC

            HEAVY RAIN REPORTED

&&

AWALKER
Special weather statement, Jul 22, 11:14 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1214 PM EDT SUN JUL 22 2007

FLZ037-221700-
PUTNAM-
1214 PM EDT SUN JUL 22 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 100 PM
EDT...

AT 1214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF FLORAHOME...OR 6
MILES NORTH OF INTERLACHEN...MOVING SOUTH AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FLORAHOME...CARRAWAY...
HOLLISTER...MANNVILLE...INTERLACHEN AND JOHNSON THROUGH 100 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 22, 11:32 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 PM EDT SUN JUL 22 2007

GAZ165-166-221730-
COASTAL CAMDEN-INLAND CAMDEN-
1232 PM EDT SUN JUL 22 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 130 PM
EDT...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF DOVER BLUFF...OR 9
MILES WEST OF HIGH POINT...MOVING NORTH AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOVER BLUFF AND WAVERLY
THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 22, 11:41 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1241 PM EDT SUN JUL 22 2007

FLZ038-221715-
FLAGLER-
1241 PM EDT SUN JUL 22 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 115 PM EDT...

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER PALM COUST AND BUNNELL...MOVING SOUTHWEST
AT 5 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ESPANOLA
AND ANDALUSIA THROUGH 115 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SPOOTERS HAVE INDICATED
WEAK ROTATION WITHIN THIS STORM WITH POSSIBLE FUNNEL CLOUDS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Local storm report, Jul 22, 11:45 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     WATER SPOUT      E FLAGLER BEACH         29.47N 81.13W
07/22/2007                   FLAGLER            FL   EMERGENCY MNGR

            SEVERAL REPORTS OF A WATERSPOUT JUST EAST OF FLAGLER
            BEACH. ADDITIONAL REPORTS OF LOW LEVEL ROTATION NEAR PALM
            COAST AND BUNNELL.

&&

SANDRIK
Local storm report, Jul 22, 11:50 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1250 PM EDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     WATER SPOUT      FLAGLER BEACH           29.47N 81.13W
07/22/2007                   FLAGLER            FL   EMERGENCY MNGR

            NORTH 8TH SREET ALONG THE OCEANFRONT. WEAK WATER SPOUT
            ALONG THE BEACH...WATER SPOUTS ARE NOT MOVING INLAND NOR
            HAS ANY DAMAGE OCCURRED. EVENT IS ONGOING.

&&

SANDRIK

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Flagler

When
July 22, 11:52 AM EST to 11:54 AM EST
Where
Flagler County, Flagler Beach to 0.6 mi W of Flagler Beach
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
29.470, -81.130

A waterspout moved onshore as a tornado around 1254 pm local time in Flagler Beach. The spout moved west-southwest and crossed over the Flagler Beach pier around 1255 pm. The spout made landfall at A1A and South 2nd street and moved west tearing awnings and roofing materials. Debris was hung up in power line wires. The tornado moved west along South 2nd Street and Flagler Avenue where it damaged a large awning before the tornado lifted into the parent storm. The tornado moved about 3 blocks inland before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45409.